Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2003, 3:57 PM CDT for Jackson County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:57 PM CDT (20:57 UTC)
- Expired
- Apr 24, 2003, 5:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384 WUUS53 KEAX 242057 SVREAX MOC095-242200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 357 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 500 PM CDT * AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LAKE LOTAWANA...OR 19 MILES NORTH OF HARRISONVILLE...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE LOTAWANA...BLUE SPRINGS BY 405 PM CDT. LONE JACK BY 420 PM CDT. GRAIN VALLEY BY 425 PM CDT. BUCKNER BY 450 PM CDT. THE TOWN OF LAKE TAPAWINGO IS ALSO IN THE PATH OF THIS STORM. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3885 9441 3885 9415 3914 9413 3915 9437 $$ HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:43 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 24, 2:43 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 243 PM CDT THU APR 24 2003 PARTIAL CLEARING SOUTH OF THE WARM FRONT...WHICH EXTENDS ACROSS SOUTHEAST KANSAS INTO CENTRAL MISSOURI HAS ALLOWED SURFACE TEMPERATURES TO CLIMB WELL INTO THE 60S. SURFACE DEW POINTS ARE IN THE LOWER AND MID 50S. LAPS DATA SHOWS CAPES IN THE 1000 TO 1500 J/KG RANGE WITH LI/S FROM -2 TO -4. WIDELY SCATTERED STORMS HAVE DEVELOPED AND BECOME SEVERE. EXPECT THAT TREND TO CONTINUE THIS AFTERNOON AS UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE CLOSER. NRR AS THE MID/UPPER LOW AND ITS ASSOCIATED DYNAMICS SHIFT OFF TO THE OHIO RIVER VALLEY ON FRIDAY...SHOWERS WILL END FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. LOW CLOUDS ROTATING AROUND THE BACK SIDE OF THE SYSTEM AND NORTH/NORTHEAST LOW LEVEL FLOW WILL LIMIT WARMING ON FRIDAY...SO WILL LEAN TOWARD THE COLDER MAV/FWC GUIDANCE NUMBERS. IN ADDITION...THE ETA PROGS THE PROGRESSION OF A WEAK IMPULSE ALONG WITH THE LOW TO MID-LEVEL MOISTURE ON THE NORTHWEST SIDE OF THE LOW FRIDAY AFTERNOON. COULD SEE A FEW SPRINKLES WITH THIS FEATURE. ON SATURDAY...TEMPERATURES WILL RETURN CLOSER TO SEASONAL NORMAL VALUES. NEXT FORESEEABLE CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES ON SUNDAY AFTERNOON. BY MONDAY...MODEL SOLUTIONS HAVE BEGUN TO DIVERGE SO FORECAST CONFIDENCE IS LOW...ALTHOUGH EXPECT PERIODIC SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PORTIONS OF THE UPCOMING WEEK. LS 655 AM... QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT. RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES INTO SOUTHERN MISSOURI. CUTTER 330 AM... THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING THROUGH EAST KANSAS AND NORTHERN MISSOURI. THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS. THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE CONVECTION HOLDS TOGETHER. FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST 500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH 500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE MISSOURI RIVER REGARDLESS. LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED. CUTTER .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 24, 1:00 PM CDT, 2 hours 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU APR 24 2003 ...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY FROM INTERSTATE 70 AND SOUTH. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
In the hours before
Special weather statement, Apr 24, 2:42 PM CDT, 1 hour 15 minutes before
KSZ057-060-103>105-MOZ028>032-037>040-043>046-053-054-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 242 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 158...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD... JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...OLATHE... PAOLA...SEDALIA AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. AN ISOLATED TORNADO IS ALSO POSSIBLE. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Apr 24, 3:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM LEES SUMMIT MO .88 INCH HAIL
04/24/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NICKEL SIZE HAIL
REPORTED IN THE WESTERN
PART OF LEES SUMMIT.Local storm report, Apr 24, 3:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM LEES SUMMIT MO .75 INCH HAIL
04/24/03 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
DIME SIZE HAIL REPORTED
AT INTERSECTION OF 291
AND 50 HIGHWAY AND AT
DOUGLAS AND VICTORIA
ROADS.Local storm report, Apr 24, 3:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM LEES SUMMIT MO 1.75 INCH HAIL
04/24/03 JACKSON REPORTED AT
INTERSECTION OF CASTLE
AND COLUMBUS ROADS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 51 min |
| Apr 24, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 53 min |
| Apr 24, 4:26 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 94 min |
| Apr 24, 5:48 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 42 min |
| Apr 24, 5:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 62 min |
| Apr 24, 6:37 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 38 min |
| Apr 24, 6:40 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 80 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.